Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 19, 2011, 11:10 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 19, 2011, 11:10 PM HST (09:10 UTC)
- Expired
- Feb 20, 2011, 2:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 73 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 11:59 PM HST | FLASH FLOOD | Kaneohe, HI | WAIKENE STREAM WAS OVER BANKS, BUT HIGHWAY REMAINED PASSABLE. TWO MUDSLIDES, ONE ON UPPER AULOA NEAR KALANIANAOLE HIGHWAY, AND ANOTHER ON THE 46-000 BLOCK OF LILIPUNA ROAD. SEVERAL TREES FELL, AND LOCALIZED FLOODING IN MANY SPOTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
053 WGHW50 PHFO 200910 FFWHFO HIC003-201215- /O.NEW.PHFO.FF.W.0011.110220T0910Z-110220T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1110 PM HST SAT FEB 19 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 215 AM HST * AT 1100 PM HST...RADAR SHOWED HEAVY RAIN NEAR KANEOHE...OR ABOUT 11 MILES NORTHEAST OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIAHOLE...WAIKANE AND KAHALUU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2157 15788 2148 15770 2135 15766 2135 15784 $$ CRAIG
1 follow-up statement
017 WGHW70 PHFO 201214 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 214 AM HST SUN FEB 20 2011 HIC003-201223- /O.EXP.PHFO.FF.W.0011.000000T0000Z-110220T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 214 AM HST SUN FEB 20 2011 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. LAT...LON 2157 15788 2148 15770 2135 15766 2135 15784 $$ CRAIG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 8:30 PM HST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 19, 8:30 PM HST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SAT FEB 19 2011 .SYNOPSIS... LOW PRESSURE REMAINING FAR TO THE NORTHWEST WILL PRODUCE CLOUDY CONDITIONS THROUGH THE FIRST HALF OF THE WEEK...MUCH OF THE CLOUDINESS WILL BE HIGH LEVEL CLOUDS. DEEPER MOISTURE AND ATMOSPHERIC INSTABILITY WILL AFFECT PRIMARILY KAUAI THROUGH MONDAY NIGHT. AN UPPER LOW FORMS JUST NORTH OF THE CENTRAL ISLANDS BY THE MIDDLE OF THE WEEK. THE PERSISTENT GENTLE SOUTHEASTERLY WINDS MAY THEN BECOME VARIABLE WHILE WEATHER REMAINS UNSETTLED. && .DISCUSSION... THE UPPER LOW TO THE WEST WILL DIRECT ENOUGH UPPER CLOUDS TO COVER ALL THE MAIN HAWAIIAN ISLANDS FOR THE NEXT SEVERAL DAYS. THE DEEPER MOISTURE WILL REMAIN WEST OF MAUI COUNTY...ESPECIALLY NEAR KAUAI WHERE COLDER AIR ALOFT WILL PRODUCE THE MOST INSTABILITY THROUGH MONDAY. THE OLD STATIONARY FRONT THAT HAS BEEN NEAR KAUAI WILL SHIFT FARTHER WEST AND THE UPPER LOW...PRESENTLY 1000 MILES NORTHWEST... WILL ADVANCE EASTWARD...AND BY MONDAY MORNING DEVELOP A NEW SURFACE LOW AND NEW FRONT ABOUT 400 MILES NORTHWEST OF KAUAI. FOR THE PRESENT...WEATHER RADAR INDICATES ISOLATED SHOWERS WEST OF THE BIG ISLAND. A FEW SHOWERS MAY BE HEAVY DUE TO THE MODERATELY UNSTABLE ATMOSPHERE. THE GENTLE SOUTHEASTERLY WIND FLOW WILL CONTINUE FOR THE NEXT FEW DAYS. THE MOST MOISTURE AND INSTABILITY WILL REMAIN NEAR KAUAI HENCE THE THE MOST PRECIPITATION EXPECTED FOR THAT ISLAND. OTHERWISE THE OTHER ISLANDS WILL EXPERIENCE AFTERNOON SEA BREEZES WHICH WILL AID THE BUILD UP OF CLOUDS BUT THE PATTERN WILL BE ONLY WEAKLY CONVECTIVE DUE TO HIGH CLOUDS INHIBITING THE AFTERNOON HEATING OF THE LAND. .PREV DISCUSSION... A TROUGH ALOFT WILL DIG TOWARD THE ISLANDS FROM THE NORTHWEST OVER THE NEXT FEW DAYS. THE DIGGING TROUGH WILL MAKE THE ATMOSPHERE UNSTABLE ENOUGH TO PRODUCE A THREAT OF HEAVY SHOWERS AROUND KAUAI... POSSIBLY AS EARLY AS SUNDAY NIGHT...AND MORE LIKELY ON MONDAY. THE CHANCE OF HEAVY SHOWERS WILL SUBSIDE ON TUESDAY AS LOW LEVEL MOISTURE SHIFTS FARTHER WEST AND THE TROUGH ALOFT LIFTS OUT TO THE NORTHEAST. THE MODELS CONTINUE TO SHOW A LOW ALOFT DEVELOPING NORTH OF THE ISLANDS WEDNESDAY...THEN DIGGING SOUTH TOWARD THE ISLANDS. AS THE LOW APPROACHES...TEMPERATURES ALOFT WILL COOL AND THE ATMOSPHERE WILL BECOME MORE UNSTABLE AGAIN. THIS INSTABILITY COULD PRODUCE MORE HEAVY SHOWERS BY THE END OF NEXT WEEK...HOWEVER THE MODELS DIFFER ON THE DETAILS. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. HOAG/DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 9:57 PM HST | Areal Flood Advisory | HFO | Honolulu | 114 min |
| Feb 20, 10:05 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 4 days |
| Feb 20, 1:28 PM HST | Small Craft Advisory | HFO | 14 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.